HEPiX Meeting at LBL Berkeley, 15 - 18 October 2001

Agenda



Agenda as of Thursday, 11-0ct-01 15:07:06. The final agenda differs from this draft. See also the report of the meeting from Alan Silverman 
 
Monday: UNIX Issues 
Tuesday: UNIX Issues and Site Reports 
Wednesday: Common Issues and Windows Issues 
Thursday: Windows Issues 
 
Monday Oct 15 UNIX Issues 
 
9:00 Future Directions in Scientific SuperComputing (Horst Simon - NERSC Director) 
 
9:30 Benchmarking CDF Code (Rochelle Lauer - Yale University Physics 
Department) 
This brief talk describes benchmarks performed at the Compaq Greenbelt 
Maryland Benchmark Facility. The goal was determine which Intel based 
multi-processor running Redhat Linux 6.1 would provide adequate 
performance for compiling, linking and running CDF code at Yale. 
 
The factors which led to the requirement for a benchmark as well as the 
benchmark requirements are discussed. Benchmark results are presented 
 
10:00 Break 
 
10:30 Linux Filesystems Part II (Steven Chan - NERSC) 
 
11:00 A General Purpose High Performance Linux Installation Infrastructure (Alf Wachsmann - SLAC) 
I shall talk about SLAC's Linux Installation Infrastructure. 
 
It is a fully automatic infrastructure which uses PXE as network boot 
component on the nodes. It uses DHCP and TFTP server to get IP addresses 
and a bootloader to all nodes. It then uses Kickstart to install Red Hat Linux 
over NFS. To make everything unattended and automatic, I have written some 
short scripts to glue these services together. In particular, I have a script for 
automatic and reliable MAC addresses detection. 
 
I shall show some benchmark results from a recent cluster installation. They 
show among other intersting things the overall installation time of about 30 
Minutes for all 256 machines. 
 
11:30 Lunch (This will be at the lab cafeteria.) 
 
13:00 Large Scale Distributed Computing (Nick Cardo - NERSC) 
 
13:30 Installing and running Sun Grid Engine (Friebel, Wolfgang - CERN) 
I will present the batch system concept for the DESY Zeuthen Linux farm, 
which is based on the SGEEE (Sun Grid Engine Enterprise Edition) software. 
I will discuss the benefits from using this open source software and from 
changing our queue policies. 
 
 
14:00 Experiences of Batch Utilization at CERN (CHARBONNIER Catherine - CERN) 
The latest steps in the batch system evolution at CERN have been to reduce 
the multitude of clusters and to focus on improving the sharing of the 
resources amongst user communities. We will present the current status, 
experience with different configurations we have tried out and how we plan to 
evolve the configurations to cope with LHC demands. 
 
14:30 FBS (Farm Batch System) status report (Tanya Levshina - Fermilab) 
FBS overview and new features implemented since November, 2000 
(HEPiX-HEPNT, Jefferson Lab) 
 
15:00 Break 
 
15:30 DataGrid Testbed Status (Michel Jouvin - LAL / CNRS) 
DataGrid prepares the second phase of its testbed. It will be the first release of 
components developed by Datagrid Working Packages, to enhance basic 
functionalities provided by Globus framework. This presentation will give an 
overview of features that will be introduced, problems met so far and plans for 
the near future. 
 
16:00 Grid Engine batch queuing and resource management software (Shannon Davidson - Raytheon) 1 Hour 
The focus of the presentation will be on how Grid Engine works and the 
capabilities that it provides. 
 
17:00 End of day 
 
Tuesday Oct 16 UNIX Issues/ Site reports 
 
8:00 Registration 
 
9:00 NERSC Storage talk (Nancy Meyer - NERSC) 
HPSS@NERSC : current stats short sum of changes(net,disk,tape) repack @ 
media conversion managing hpss: ops support + golden rules 
 
9:30 Computer Security Update (Bob Cowles - SLAC) 
Exploits and vulnerabilities since the last conference will be discussed. Some 
things to look forward to based on presentations at the Defcon conference last 
July. 
 
10:00 Break 
 
10:30 How to improve network transfers (Shane Canon - NERSC) 
 
11:30 Lunch 
 
1:00 Site reports 
Lisa Giacchetti  FERMILAB 
Rochelle Lauer  Yale University Physics Department 
Alan Silverman CERN 
Sandy Philpott  Jefferson Lab 
Jouvin Michel  LAL/IN2P3 
 
Corrie Kost  TRIUMF 
Wojcik   CCIN2P3 
Roberto Gomezel INFN 
Chuck Boeheim SLAC 
Thomas Yanuklis RHIC Computing Facility 
Shane Canon  NERSC 
David Kelsey  RAL 
Henner Bartels  DESY 
Henner Bartels (Windows Site Report) DESY 
 
15:00 Break 
 
Wednesday Oct 17 Common Issues and Wmdows Issues 
 
9:00 lt's all kerberos, right? Microsoft and Unix Kerberos Interoperability (Chris Brew - Fermilab) 
 
9:30 NGOP Status Report (Tanya Levshina - FERMILAB) 
current state of deployment and future development 
 
10:00 Break 
 
10:30 FERMI PC Vendor Qualification Update (Lisa Giacchetti - FERMILAB) 
This talk will be on our most recent PC vendor qualification procedures and 
how the first purchases based on this qualification went. 
 
11:00 A Summary of the Large Cluster Computing Workshop in Fermilab in May 2001 (Alan Silverman - CERN) 
 
11:30 Lunch 
 
13:00 NERSC Security Practices (Steve Lau - NERSC) 1 hour 
NERSC is unique in supercomputing centers in that we believe in an open 
system. This presents a unique challenge in protecting our systems from 
unauthorized and malicious use. I will be giving an overview of NERSC's 
computer security methods, our recent experiences, future plans and how users 
of NERSC can help in ensuring their computational experiences are secure 
ones. 
 
14:00 Towards efficient storage-over-IP solutions (John Goebel - SLAC for CASPUR) 
Our experience with a new hardware that allows for new ways of storage 
access for commodity farms will be described. This middleware may also be 
used for asymmetric guaranteed SCSI delivery over WAN. 
 
14:30 LAL recent move from SCSI based storage to Fiber Channel SAN (Michel Jouvin - LAL) 
 
15:00 Break 
 
15:30 Software Certification (Alan Silverman - CERN) 
A scheme to publicise and perhaps share information about the software 
certification in the major HEP sites. 
 
16:00 Windows NT and Windows 2000 File Permissions Incompatibilities (Andrea Chan - SLAC) 
 
16:30 Exchange and Email Anti-Virus at SLAC (Teresa Downey - SLAC) 
The SLAC conversion to Exchange and changes in email anti-virus methods 
will be discussed. We'll also bring you up to date on our current configuration 
and lessons learned over the past two years. 
 
17:00 End of day 
 
Thursday Oct 18 Windows Issues 
 
9:00 The Fermilab Windows 2000 Domain Structure (Tim Doody - Fermilab) 
 
10:00 Break 
 
10:30 Tuning your network quasi hands on (Brent Draney - NERSC) 1 hour 
 
11:30 Lunch (This might be open if we end at noon.) 
 
13:00 Tour of Advanced Light Source (ALS) and the lab facility. 
 




Legal Notice | Data Privacy Policy